An unsuccessful attempt to terminate myoclonic status epilepticus with elevation of serum magnesium levels is described. During 3 days, serum magnesium was increased from 1.5 mEq/L to 14.2 mEq/L by continuous i.v. infusion of 3-6 g/h of magnesium sulfate. Other anticonvulsants were maintained at nearly constant levels. Cerebrospinal fluid magnesium was 3.5 mEq/L during the infusion. Despite magnesium-related neuromuscular blockade and accompanying cessation of visible myoclonus, the electroencephalogram revealed ongoing blunted sharp-wave activity at the baseline frequency. Transient complications of the infusion included prolongation of the PR interval on the electrocardiogram, hypomotility of the gastrointestinal tract, and peripheral muscle flaccidity, all of which resolved within 24 h of return to normal serum magnesium levels. These results suggest that the therapeutic role of magnesium in myoclonic status epilepticus is limited.
View details for Web of Science ID A1988R210600007
View details for PubMedID 3148367